Can Caffeine Cause Ringing in the Ears?

Caffeine may cause ringing in the ears, but symptoms will be temporary unless you have underlying conditions. A constant ringing in the ears, referred to as tinnitus, usually stems from ear problems such as infections, foreign objects or wax in the ear, an injury from loud noises and inner ear disorders that lead to dizziness and hearing loss. In any case, check with your doctor for recurring ringing in the ears.

Ear Noises and Caffeine

The sounds you may hear from tinnitus include ringing, buzzing, blowing, hissing, humming or whistling. Tinnitus in mild forms occurs to almost everyone once in a while and lasts for a few minutes, MedlinePlus explains. Aside from ear problems, caffeine, alcohol, antibiotics, aspirin and other medications may result in ear noises. Feeling stressed may worsen symptoms of tinnitus. Relaxing and avoiding caffeine, alcohol and smoking help to reduce symptoms.

Medication

Some medications that contain caffeine trigger symptoms such as ringing in the ears. An acetaminophen, aspirin and caffeine oral powder used for pain relief may have side effects of ringing in the ears, hearing loss and other reactions, according to St. John Providence Health System. The medicine is used for mild aches and pains, arthritis, colds, headaches, muscle aches, menstrual cramps, toothaches and sinusitis.

No Relief for Tinnitus

Caffeine may intensify tinnitus, but stopping its use may not end the disorder. A study suggests no link between caffeine and tinnitus, the University of Bristol, United Kingdom, reported in a January 2010 press release. Researchers examined 66 volunteers with tinnitus during a 30-day trial. The subjects went through periods of caffeine consumption and withdrawal. The researchers found that giving up caffeine did not relieve tinnitus and may add to the problem when caffeine consumption stops abruptly. Dr. Lindsay St. Claire, lead researcher in the study, says many professionals support caffeine withdrawal to treat tinnitus, but the theory lacks evidence.

Unpleasant Effects

Moderate caffeine use, about two to four cups of coffee a day, may not cause unpleasant effects, but four cups or more may cause various symptoms, MayoClinic.com points out. Heavy caffeine use may lead to insomnia, nervousness, restlessness, irritability, fast heartbeat and muscle tremors. These conditions may contribute to the ear noises associated with caffeine. Cutting back on caffeine gradually helps avoid withdrawal symptoms, including headaches, fatigue and nervousness. If you have a persistent ringing in the ears after cutting down or stopping caffeine use, see your doctor about possible underlying conditions.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.